Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 57, NWS Kansas City, MO

August 11, 2010Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Aug 11, 2010, 7:31 PM CDT for Linn County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2010, 7:31 PM CDT (00:31 UTC)
Expired
Aug 11, 2010, 11:53 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1724 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1946 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WGUS53 KEAX 120031
FFWEAX
KSC107-120630-
/O.NEW.KEAX.FF.W.0057.100812T0031Z-100812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
731 PM CDT WED AUG 11 2010

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINN COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 130 AM CDT THURSDAY

* AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE  
  WARNED AREA. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN
  SINCE 6 PM. AN ADDITIONAL 1 TO 2 INCHES ARE LIKELY BY 9 PM.


* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PARKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3836 9481 3822 9479 3819 9506 3834 9506

$$

DB
1 follow-up statement
302 
WGUS73 KEAX 120453
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1153 PM CDT WED AUG 11 2010

KSC107-120508-
/O.CAN.KEAX.FF.W.0057.000000T0000Z-100812T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-
1153 PM CDT WED AUG 11 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL LINN COUNTY
IN EAST CENTRAL KANSAS IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3836 9481 3822 9479 3819 9506 3834 9506

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:30 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 11, 2:30 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED AUG 11 2010

.DISCUSSION...

MAIN FOCUS WILL REMAIN WITH THE EXCESSIVE HEAT WHICH CONTINUES ACROSS
THE REGION...SHIFTING TO THE POTENTIAL OF STRONG TO SEVERE STORMS
WITH A COLD FRONT BY FRIDAY NIGHT.

MORNING MCS PUSHED SOUTH AND EAST OF THE FORECAST AREA BY MID TO LATE
MORNING WITH OUTFLOW BOUNDARY SHIFTING OUT OF THE FORECAST AREA AS
WELL. CLOUD COVER AND PRECIPITATION INITIALLY HELD OFF TEMPERATURE
RISES THIS MORNING BUT HAVE SINCE STARTED TO RECOVER INTO THE LOW TO
MID 90S MOST LOCATIONS. COMBINED WITH THE DEW POINTS IN THE LOW TO
MID 70S...HEAT INDEX VALUES WERE STILL IN THE 100 TO 106 RANGE EARLY
THIS AFTERNOON. A FEW ISOLATED TO WIDELY SCATTERED SHOWERS/STORMS
HAVE DEVELOPED OVER NORTHEAST KANSAS AND MAY DEVELOP EASTWARD INTO
WEST CENTRAL MISSOURI LATE THIS AFTERNOON/EARLY EVENING. NOT
EXPECTING WIDESPREAD COVERAGE WITH THIS ACTIVITY AND SHOULD DISSIPATE
WITH THE LOSS OF DAYTIME HEATING.

UPPER LEVEL RIDGE AXIS WILL BE POSITIONED OVERHEAD ON THURSDAY WITH
850 TEMPERATURES ONCE AGAIN IN THE MID 20S ACROSS THE REGION. GOOD
AFTERNOON MIXING SHOULD ALLOW FOR MID 90S NORTHEAST TO AROUND 100
SOUTHWEST FOR HIGH TEMPERATURES WITH HEAT INDEX VALUES AGAIN IN THE
DANGEROUS LEVEL FROM 105 TO 112 DURING THE AFTERNOON EARLY EVENING.

A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TO THE NORTHWEST OF THE
REGION THURSDAY NIGHT BUT AM EXPECTING THE MAJORITY OF THIS ACTIVITY
TO REMAIN NORTH OF THE AREA IN IOWA DURING THE OVERNIGHT HOURS.

FRIDAY MAY BE A DEGREE OR TWO COOLER THAN THURSDAY WITH MORE CLOUD
COVER EXPECTED FROM APPROACHING SHORTWAVE TO THE WEST. BY FRIDAY
NIGHT...A COLD FRONT WILL MOVE THROUGH FRIDAY NIGHT AND WILL OFFER
THE BEST CHANCE OF WIDESPREAD CONVECTION TO THE AREA. THE BEST UPPER
LEVEL SUPPORT WILL REMAIN NORTH OF THE AREA AS THE FRONT MOVES
THROUGH BUT 0-6KM SHEAR VALUES MAY BE SUPPORTIVE OF STRONG TO SEVERE
STORMS FRIDAY NIGHT.

STRONGER PUSH OF COOLER AIR WILL ARRIVE LATE SATURDAY INTO SATURDAY
NIGHT AS A STRONG UPPER SHORTWAVE PUSHES ACROSS THE UPPER MISSISSIPPI
VALLEY WITH A SECONDARY COLD FRONT MOVING THROUGH THE FORECAST AREA.
THIS SHOULD ALLOW DEW POINTS TO DROP INTO THE UPPER 50S TO LOW 60S
WITH LOWS IN THE LOW TO MID 60 AND HIGHS BACK INTO THE MID TO UPPER
80S. WILL CONTINUE THE EXCESSIVE HEAT WARNING THROUGH 9 PM FRIDAY
FROM PREVIOUS FORECAST.

LINDENBERG

&&

.AVIATION...
FOR THE 11/1800Z KMCI/KMKC/KSTJ TAFS...OUTFLOW FROM EARLY MORNING
TSTMS SHIFTED WINDS TO THE EAST THIS MORNING...BUT THEY ARE NOW
VEERING BACK CLOSER TO THE MORE PREVAILING LIGHT SOUTH TO SOUTHWEST
SFC FLOW. EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD..BUT CAN'T
RULE OUT SOME ISOLATED SHORT LIVED TSTMS OVER THE REGION...BUT BETTER
CHANCES WILL BE EAST OF THE TAF SITES. DSA

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR MOZ001>008-
     011>017-020>025-028>033-037>040-043>046-053-054.

KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR KSZ025-057-060-
     102>105.

&&

WFO SGF
Hazardous weather outlook, Aug 11, 5:00 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT WED AUG 11 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
500 PM CDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THROUGH TONIGHT.

 VERY HOT AND HUMID CONDITIONS THIS AFTERNOON HAVE LED TO A VERY
 UNSTABLE AIRMASS ACROSS WEST CENTRAL MISSOURI AND ADJACENT EASTERN
 KANSAS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO
 THE SOUTHERN HALF OF THE KANSAS CITY METRO AFTER 5 PM...AND MAY BE
 POSSIBLE WEST OF HIGHWAY 7 THROUGH THE EARLY EVENING HOURS. IN
 ADDITIONAL TO TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND
 LIGHTNING...THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING
 LOCALLY DAMAGING WINDS EXCEEDING 60 MPH.

 ELSEWHERE...OPPRESSIVE CONDITIONS WILL CONTINUE THROUGH THE EARLY
 EVENING HOURS WITH TEMPERATURES IN THE MIDDLE TO UPPER 90S AND
 HEAT INDICES AROUND 110 DEGREES. AN EXCESSIVE HEAT WARNING REMAINS
 IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

 THE OPPRESSIVE HEAT AND HUMIDITY WILL LINGER THROUGH FRIDAY. DAILY
 HIGH TEMPERATURES WILL CLIMB INTO THE MIDDLE 90S TO AROUND 100.
 THESE HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL LEAD TO
 AFTERNOON HEAT INDICES GENERALLY RANGING FROM 105 TO 115 DEGREES
 EACH AFTERNOON. ADDITIONALLY...OVERNIGHT LOWS WILL REMAIN VERY WARM
 THROUGH THIS STRETCH OF EXCESSIVE HEAT...WHICH WILL RESULT IN
 LITTLE NIGHTTIME RELIEF FROM THE HOT AND HUMID CONDITIONS.

 A POTENT LATE SUMMER COLD FRONT WILL MOVE INTO THE OUTLOOK AREA
 FRIDAY NIGHT...BRINGING BETTER CHANCES OF THUNDERSTORMS TO THE
 REGION AND AN END TO THE OPPRESSIVE HEAT.

 STRONG TO SEVERE STORMS ARE LIKELY WITH THE FRONTAL BOUNDARY...WITH
 DAMAGING WINDS THE PRIMARY RISK FRIDAY EVENING INTO EARLY SATURDAY
 MORNING.

.SPOTTER INFORMATION STATEMENT...

 SPOTTERS FROM KANSAS CITY SOUTHWARD TO BUTLER AND MOUND CITY SHOULD
 KEEP AN EYE TO THE SKY THROUGH 8 PM...AS THERE IS A THREAT FOR
 LOCALIZED DAMAGING WINDS.

BOOKBINDER

In the hours before

Special weather statement, Aug 11, 6:36 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
636 PM CDT WED AUG 11 2010

MOZ037-038-120000-
JACKSON MO-LAFAYETTE MO-
636 PM CDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAFAYETTE AND EASTERN
JACKSON COUNTIES UNTIL 700 PM CDT...

AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK GROVE...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OAK GROVE AND BATES CITY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3909 9402 3897 9403 3898 9415 3898 9423
      3909 9420
TIME...MOT...LOC 2337Z 287DEG 9KT 3904 9414

BOOKBINDER
Local storm report, Aug 11, 6:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             LEES SUMMIT             38.92N 94.38W
08/11/2010  E0.88 INCH       JACKSON            MO   NWS EMPLOYEE

&&

MJM
Special weather statement, Aug 11, 6:47 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT WED AUG 11 2010

MOZ037-120030-
JACKSON MO-
647 PM CDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL 730
PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
ADDITIONAL STRONG THUNDERSTORMS FROM LEES SUMMIT WEST TOWARD
GRANDVIEW...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RAYTOWN...LEES SUMMIT...LAKE LOTAWANA AND TARSNEY LAKES.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3884 9452 3898 9452 3896 9417 3883 9424
TIME...MOT...LOC 2347Z 270DEG 18KT 3889 9430

BOOKBINDER
Special weather statement, Aug 11, 6:49 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
649 PM CDT WED AUG 11 2010

MOZ043-053-120030-
BATES MO-CASS MO-
649 PM CDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS AND
NORTHWESTERN BATES COUNTIES UNTIL 730 PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DREXEL...OR 11 MILES SOUTHEAST OF
LOUISBURG...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DREXEL...ARCHIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3842 9462 3854 9462 3854 9434 3839 9437
TIME...MOT...LOC 2349Z 285DEG 11KT 3847 9458

BOOKBINDER
Local storm report, Aug 11, 6:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     3 E LEES SUMMIT         38.92N 94.33W
08/11/2010  E60.00 MPH       JACKSON            MO   NWS EMPLOYEE

0623 PM     TSTM WND GST     3 E LEES SUMMIT         38.92N 94.33W
08/11/2010  E60.00 MPH       JACKSON            MO   NWS EMPLOYEE

            WIND GUST AT LEAST 60 MPH. SOME SHINGLES BLOWN OFF FROM
            HOUSE. 1/2 INCH HAIL.

&&

MJM
Special weather statement, Aug 11, 7:15 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
715 PM CDT WED AUG 11 2010

KSZ060-120100-
LINN KS-
715 PM CDT WED AUG 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 800 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKER...OR 12 MILES WEST OF LA CYGNE...
MOVING EAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PARKER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3833 9507 3836 9485 3823 9484 3820 9507
TIME...MOT...LOC 0016Z 281DEG 3KT 3829 9497

BOOKBINDER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:15 PM CDTSpecial Weather StatementEAXLinn45 min

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.